Alert archive / Tennessee / High Wind Warnings in 2024

High Wind Warning 10, NWS Morristown, TN

December 27, 20244 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Dec 27, 2024, 11:59 AM EST for 4 counties in Tennessee. It was in force for 17 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 27, 2024, 11:59 AM EST (16:59 UTC)
Expired
Dec 28, 2024, 5:25 AM EST
In force
17 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 12:30 PM ESTNON-TSTM WND GST 742 S Camp Creek, TNCamp Creek wind tower near Camp Creek Elementary School.
Dec 27, 2:00 PM ESTNON-TSTM WND GST 703 Ese Wears Valley, TNMesonet on top of Cove Mountain.
Dec 27, 4:00 PM ESTNON-TSTM WND GST 723 Ese Wears Valley, TNMesonet site at Cove Mountain Tower.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 483 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
483 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS74 KMRX 271659
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1159 AM EST Fri Dec 27 2024

TNZ041-043-072-074-280100-
/O.UPG.KMRX.WI.Y.0032.000000T0000Z-241228T1200Z/
/O.NEW.KMRX.HW.W.0010.241227T1659Z-241228T1200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Elkmont, Cades
Cove, and Gatlinburg
1159 AM EST Fri Dec 27 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 80 mph.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, and Southeast Greene Counties.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TNZ018-045-047-087-280100-
/O.CON.KMRX.WI.Y.0032.000000T0000Z-241228T1200Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Erwin, Mountain City, Laurel Bloomery,
Trade, Citico, Coker Creek, Shady Valley, Doeville, Hampton,
Neva, Limestone Cove, and Unicoi
1159 AM EST Fri Dec 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Johnson, Southeast Carter, Southeast Monroe, and Unicoi 
  Counties.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

TD
3 follow-up statements
710 
WWUS74 KMRX 272054
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
354 PM EST Fri Dec 27 2024

TNZ041-043-072-074-280800-
/O.CON.KMRX.HW.W.0010.000000T0000Z-241228T1200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cedar Creek, Cades Cove, Hartford,
Elkmont, and Gatlinburg
354 PM EST Fri Dec 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...South to Southeast winds 25 to 35 mph with gusts up to 65 
  mph. Isolated locations may see gusts as high as 80 mph.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, and Southeast Greene Counties.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TNZ018-045-047-087-280800-
/O.CON.KMRX.WI.Y.0032.000000T0000Z-241228T1200Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Shady Valley, Unicoi, Limestone Cove,
Coker Creek, Erwin, Hampton, Trade, Citico, Laurel Bloomery,
Doeville, Mountain City, and Neva
354 PM EST Fri Dec 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...South to Southeast winds 15 to 25 mph with gusts up to 55 
  mph.

* WHERE...Johnson, Southeast Carter, Southeast Monroe, and Unicoi 
  Counties.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

TD
934 
WWUS74 KMRX 280245
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
945 PM EST Fri Dec 27 2024

TNZ041-043-072-074-281200-
/O.CON.KMRX.HW.W.0010.000000T0000Z-241228T1200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cades Cove, Elkmont, Hartford, Cedar
Creek, and Gatlinburg
945 PM EST Fri Dec 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...South to Southeast winds 25 to 35 mph with gusts up to 65 
  mph. Isolated locations may see gusts as high as 80 mph.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, and Southeast Greene Counties.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TNZ018-045-047-087-281200-
/O.CON.KMRX.WI.Y.0032.000000T0000Z-241228T1200Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Limestone Cove, Shady Valley, Citico,
Mountain City, Laurel Bloomery, Neva, Erwin, Hampton, Doeville,
Coker Creek, Trade, and Unicoi
945 PM EST Fri Dec 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...South to Southeast winds 15 to 25 mph with gusts up to 55 
  mph.

* WHERE...Johnson, Southeast Carter, Southeast Monroe, and Unicoi 
  Counties.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CD
431 
WWUS74 KMRX 281025
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
525 AM EST Sat Dec 28 2024

TNZ041-043-072-074-281130-
/O.CAN.KMRX.HW.W.0010.000000T0000Z-241228T1200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cades Cove, Elkmont, Cedar Creek,
Hartford, and Gatlinburg
525 AM EST Sat Dec 28 2024

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

TNZ018-045-047-087-281130-
/O.CAN.KMRX.WI.Y.0032.000000T0000Z-241228T1200Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Shady Valley, Doeville, Trade, Citico,
Unicoi, Hampton, Coker Creek, Mountain City, Erwin, Limestone
Cove, Neva, and Laurel Bloomery
525 AM EST Sat Dec 28 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

CM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Dec 27, 11:26 AM EST, 33 minutes earlier.

Area forecast discussion, Dec 27, 11:26 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1126 AM EST Fri Dec 27 2024

...New UPDATE...

.UPDATE...
Issued at 1120 AM EST Fri Dec 27 2024

East coast ridging is holding strong this morning. Area of
showers to the west are moving west slowly but decreasing on the
southern end. Temperatures were cooler early this morning east and
in the upper 30s and lower 40s. Warmer temperatures were in the
west...around 50. By late morning breaks in the clouds are
allowing the eastern areas to warm up more into mid 40s to around
50 and western areas holding steady. As the shortwave to the west
moves northeast into the Ohio Valley some showers will spread
across the forecast area this afternoon. More significant rainfall
will be in the west. Downsloping in far east and northeast
Tennessee will keep rainfall amounts low there. With the pressure
gradient winds increasing a Wind Advisory is in effect until
Saturday morning for the East Tennessee Mountains and foothills.
The low level jet peaks this evening with 850mb winds around 45
to 50 knots. Wind gusts up to 55 mph are already occurring in the
Camp Creek area late this morning and should continue through
tonight. If winds get stronger may have to update the wind
advisory into a warning this afternoon. Updated forecast sent.

&&

.SHORT TERM...
(Today and tonight)
Issued at 150 AM EST Fri Dec 27 2024

Key Messages:

1. Strong winds are expected in the East Tennessee mountains and
adjacent foothills through tonight.

2. Rain will move into the area from the west this morning
becoming more widespread by this afternoon.

3. Rain will continue through the evening and into the overnight
hours with coverage becoming spotty by daybreak.

Discussion:

Ridging and high pressure are over the East Coast today. A trough
is over the Central U.S. A shortwave will be moving from West
Tennessee into the Ohio Valley this morning followed by another
shortwave this evening. Rain will move into the western half of
the region by mid to late morning becoming more widespread by the
afternoon hours. Downsloping in far East and Northeast Tennessee
will make it hard to get a good rain until the late afternoon
hours.

Widespread light to moderate rain will linger over the region
through the evening and into the overnight hours, becoming spotty
showers late tonight as the shortwave moves northeast into the
Great Lakes Region. There is deep layer moisture advection today
and tonight with southerly winds at the surface and southwesterly
winds aloft. This is reflected in high precipitable water values
at and over one inch today and tonight near Chattanooga. This is
in the 90th percentile for this time of year, peaking this evening
near the daily max value (1.3 in) according to sounding
climatology. Rain will be heavy at times particularly near
Chattanooga northward through the Cumberland Plateau.

Through the today and tonight period rainfall totals around one
inch are expected west of I-75. Totals under half an inch are
expected east of I-75. The area with the highest expected
rainfall totals is in a moderate to severe drought. Therefore, any
flooding issues will likely be minimal during this timeframe.
Another round of heavy rain will be likely Saturday into Sunday,
see the long term forecast discussion for info about the flooding
potential for that period.

A Wind Advisory is in effect until Saturday morning in the East
Tennessee Mountains and foothills. The low level jet will peak
this evening with 850mb winds around 45 to 50 knots. Gusts up to
55 mph will be possible in the highest elevations and foothills
that are prone to downslope wind enhancement. With continued warm
air advection, highs will be above normal in the 50s and lower 60s
despite the rain.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 150 AM EST Fri Dec 27 2024

Key Messages:

1. Additional round of strong gusty mountain winds are expected
Saturday night into early Sunday.

2. A line of showers and storms will bring additional wide-spread
precipitation Saturday night into Sunday as well. A few strong to
severe storms and instances of flash flooding cannot be ruled out
late Saturday night into the overnight hours. Main threats will be
damaging wind gusts and a low but non-zero potential for tornadoes.

3. Much cooler air filters into the region for the second half of
the week.

Discussion:

An unsettled period will continue to start the long-term. The
synoptic pattern will consist of a prominent shortwave trough
digging into the southern Mississippi River Valley, promoting the
enhancement of upper-level divergence and both upper and low-level
jet streaks Saturday afternoon into Saturday night. While some
lingering precipitation cannot be ruled out across the region
Saturday afternoon, the bulk of the impacts are expected during the
Saturday night period when a surface boundary approaches the
forecast area and the jet streaks are at their peaks atop the East
Tennessee Valley. The main impacts we will be looking at are going
to be potential severe weather, flooding, and another round of gusty
winds in the East Tennessee mountains and adjacent foothills - so
lets dive into these impacts.

Winds: Have high confidence in another round of strong, gusty winds
in the East Tennessee mountains and adjacent foothills Saturday
night through roughly mid-day Sunday. A southerly LLJ of 55-60kts is
expected to develop with the aforementioned system. The biggest
question relies on the exact intensity of these winds, as the
deepening of the surface low may not occur until following the
strongest LLJ structure, meaning the stronger pressure gradient may
not occur until less favorable jet structure is in-place, reducing
the confidence of mountain wave enhancement. Believe much of the
mountains and foothills will see gusts in excess of 50mph but prone
locations such as Cove Mountain and Camp Creek may cross over that
High Wind threshold. No headlines at this time but suspect something
will be needed.

Flooding: A very moist environment with PWAT values well into the
90th percentile based off BNA sounding climatology is expected with
this system. Additionally, tall, skinny CAPE is present in model
derived soundings with freezing levels just shy of 10kft. The front
is expected to slow as it enters the forecast area and, thus,
training convection could lead to instances of flash flooding. The
overall threat and exact locations may be better determined as we
observe how rainfall later today and tonight impact antecedent
conditions.

Severe Weather: Severe weather threat is the most uncertain threat,
largely due to the uncertainty of low-level instability.
Nonetheless, the potential hazards will remain damaging wind gusts
and tornadoes owing to a low-instability high shear environment.
Latest NAM soundings depict a low-level inversion as the activity
enters into the forecast area. This leads to no 0-3km CAPE and would
hinder severe weather chances if the environment works out this way.
However, other models such as the FV3 and RAP lack this surface
inversion and have 0-3km CAPE values between roughly 50-80 J/kg,
which would promote a low tornado threat along-side damaging wind
gusts.

This system will gradually eject northeast Sunday as we get a
quieter period with a slight cooling trend to start the new work
week. An additional shortwave will bring a return of precipitation
chances mid-week but no significant hazards stick out at this time,
though a light snow cannot be totally ruled out in higher
elevations. This will reinforce cold air advection with much cooler
temperatures expected late next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 620 AM EST Fri Dec 27 2024

Rain will be moving in from the west this morning near CHA. TYS
and TRI will get rain starting this afternoon. Rain may be
moderate or heavy at times especially near CHA. MVFR CIGs have
already moved in at CHA and will move in this afternoon at TYS and
TRI. IFR CIGs will be likely late in the period along with 3 mile
vis. Southerly winds will be gusty today mainly at CHA. Low level
wind shear will be possible this morning and again tonight and
will be added to the TAFs if necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             54  50  64  58 /  90  90  60 100
Knoxville McGhee Tyson Airport, TN  60  51  66  56 /  70  90  50  90
Oak Ridge, TN                       55  51  63  55 /  80  90  40 100
Tri Cities Airport, TN              57  50  65  54 /  50  80  40  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 7 AM EST Saturday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.

VA...NONE.
&&

SHORT TERM...TD
LONG TERM....KRS
AVIATION...McD
Hazardous weather outlook, Dec 27, 3:59 AM EST, 8 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
359 AM EST Fri Dec 27 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
359 AM EST Fri Dec 27 2024 /259 AM CST Fri Dec 27 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Winds will increase in the Tennessee mountains and adjacent
foothills ahead of an approaching system today through tonight
with gusts up to 55 mph possible in downslope prone spots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds in the mountains and foothills will increase even more on
Friday into Friday evening with the Wind Advisory remaining in
effect until early Saturday morning.

A wet pattern will be in place through Sunday morning. Rain
totals of 1 to 3 inches with isolated higher amounts are expected
by the end of the weekend. Some flooding issues will be possible
mainly Saturday through Sunday morning.

A low chance of severe weather also exists late Saturday into
early Sunday. Primary threats are damaging wind gusts and a low
but non-zero tornado threat.

Lastly, an additional period of gusty winds in excess of 50 mph
is expected for the mountains and adjacent foothills Saturday
night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

High Wind Warnings in Tennessee, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.